I am a 29 year old female who has been battling weight issues my entire life. Over a five year period I have lost 35 pounds and kept it off, but cannot seem to lose anymore. I am still classified obese by my insurance company and have been trying all sorts of over the counter diet pill to assist in my weight loss. I have been eating well (lots of veggies, proteins like chicken, salmon, fruits, etc.) and excercising 6 days a week, as recommended by my insurance carrier. My issue is this, I have been without a PCP for about five years, as mine retired. During this time I still visited my lady doctor, dentist and eye doctor (even a podiatrist for my bunon). So I decided it was about time to get a new PCP, so my friend recommened me to her doctor. I saw him yesterday for a routine yearly check-up. Towards the end of the check up I asked him his opinon on prescription diet pills, specifically phentermine, as I know someone who has lost 30 pounds over a 2-2.5 month period on it, and they swear by it. This is where I may be over-reacting, he started to laugh and told me "we don't do that here". He began to go on that it is a narcotic and that there is no long term proof that it works, basically he made me feel like crap! I didnt know anything about this medication except that it worked for my friend, I didnt know it was a narcotic or that you have to go to a diet specialist to have it prescribed. I felt like a drug addict, and I am not, I didnt even know what the medication was, hence asking my new PCP about since I didnt think my lady doctor, dentist or eye doctor would know much about it. I started to think about the person who referred me, and she gets pain medication from this doctor, ALL THE TIME, AND HE CALLS IT IN FOR HER TOO! I guess I am just appalled at the manner this doctor responded to my question, almost juding me, and basically shaming me for even asking about it. I also am still bothered that he said "we dont that here" (talking about the diet pills), but yet he prescribes pain pills freely to other people. Am I over-reacting? Is phetermine that bad and is it more addictive than pain pills?
Your new PCP should not have scoffed at you like that! There's the old adage, "No question is a stupid question," and his reaction is going to make you not ask possibly important questions in the future!
However, after doing research on prescription phentermine, doctors are supposed to prescribe it in the most dire of situations. For example, if you are diabetic or pre-diabetic, if you are showing signs of heart disease, if you have sleep apnea, etc. And it is highly addictive, so it is only for short-term use. Doctors are supposed to prescribe it ONLY when the benefits outweigh the risks!
IF YOU ARE OVERWEIGHT BUT RELATIVELY HEALTHY, THE BENEFITS DO NOT OUTWEIGH THE RISKS! DON'T DO IT! THE RISKS ARE ENDLESS! Find other, healthier, saner, and safer ways to lose weight!!!!!
PHENTERMINE SIDE EFFECTS
Decreased ability to exercise
Swelling of feet or lower legs
Trouble in breathing
Increased blood pressure
Euphoria or dysphoria
Less common, but still possible symptoms:
Change in sexual desire
Nausea or vomiting
Skin rash or itching
Confusion Dizziness Fever Hostility with urge to attack Irregular heartbeat Mental Depression, following a period of excitement Overactive Reflexes Restlessness Stomach cramps
Convulsions (seizures) Fast Breathing Hallucinations Irregular blood pressure Lightheadedness or Fainting Tremors, Trembling, or Shaking Panic Severe nausea, vomiting or diarrhea Tiredness or Weakness Tell your doctor immediately if any of these unlikely but serious side effects occur: fast/irregular/pounding heartbeat, mental/mood changes (e.g., agitation, uncontrolled anger, hallucinations, nervousness), uncontrolled muscle movements, change in sexual ability/interest.Stop taking this medication and seek immediate medical attention if any of these rare but very serious side effects occur: severe headache , slurred speech, seizure , weakness on one side of the body, vision changes (e.g., blurred vision).This drug may infrequently cause serious (sometimes fatal) lung or heart problems (pulmonary hypertension , heart valve problems). The risk increases with longer use of this medication and use of this drug along with other appetite-suppressant drugs/herbal products. If you notice any of the following unlikely but very serious side effects, stop taking this medication and consult your doctor or pharmacist immediately: chest pain , difficulty breathing with exercise, decreased ability to exercise, fainting , swelling of the legs/ankles /feet .
Phentermine is evil! I would not recommend it for anyone. A doc prescribed it for me and it caused issues with my heart. I wound up in the ER with symptoms of a heart attack! The side effects of it (beyond the heart issues) were horrible -- dry mouth, constant thirst, sweating, jittery, etc.
There are other options that are better than Phentermine!
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.